Medications That Can Cause Diarrhea
Side effects are a reality when it comes to medications. Some are more tolerable than others, but diarrhea is one of the more disruptive ones. It’s also somewhat common. When loose, watery or frequent stools happen as a side effect to medication, it is drug-induced diarrhea. There are hundreds of medications that can cause diarrhea. There are also different ways drugs have effects that result in diarrhea. Here is a look at some of the more common drug-induced diarrhea culprits.
For occasional relief of constipation, many people turn to laxatives. There are several types of laxatives that can help loosen or soften stool, but some of them are gentler than others at accomplishing this goal. In general, stool softeners, such as docusate, and bulk formers, such as psyllium, do not cause diarrhea. However, other types of laxatives can result in overly loose or watery stools including:
Osmotics, such as milk of magnesia that draw water into the colon
Stimulants, such as bisacodyl that trigger intestinal contractions
Antibiotics are notorious for causing diarrhea and account for about 25% of drug-induced diarrhea cases. Antibiotics treat bacterial infections by helping your body fight off and kill bacteria. Unfortunately, some antibiotics also kill off normal helpful bacteria that live in your gut. This usually causes a relatively mild case of diarrhea that resolves after you finish the drug. A more serious form of antibiotics diarrhea can occur when the balance of ‘good’ and ‘bad’ bacteria is off. A toxin-producing bacterium, C. difficile (‘C. diff’), takes over and causes severe and even bloody diarrhea. The condition is called pseudomembranous colitis. It requires another antibiotic to treat it.
The antibiotics most likely to cause diarrhea include:
There are three main approaches to relieving heartburn using drugs—antacids, H2 blockers, and PPIs (proton pump inhibitors). All three classes of medications can cause issues with diarrhea. In the antacid class, magnesium-containing products are most likely to cause diarrhea. If this is a problem for you, choose an antacid with aluminum or calcium instead. If you get diarrhea from a drug in one of the other two classes, you can try switching to a different drug in the same class. For severe diarrhea, contact your doctor for advice.
The cells that line the digestive tract turn over rapidly. This makes them an unintended target of chemotherapy (chemo). When chemo damages these cells in the intestines, your body can’t absorb fluids as much as it should. Instead, the fluid stays in your intestines, which results in watery stool. Some, but not all, chemotherapy drugs can cause diarrhea in up to 30% of people. The ones most likely to cause diarrhea are those doctors use to treat colon cancer and other gastrointestinal cancers. However, chemo drugs to treat other forms of cancer can also cause diarrhea.
5Alzheimer’s disease drugs (cholinesterase inhibitors)
Cholinesterase inhibitors are a class of drugs whose main use is treating Alzheimer’s disease. They work by blocking an enzyme that normally breaks down the chemical, acetylcholine. Acetylcholine has lots of effects in both the central nervous system and throughout the body. One of them is to stimulate gut motility (contractions to help food move through the digestive tract). When more acetylcholine is available, gut motility increases and this can cause loose or frequent stools. Drugs in this class include donepezil (Aricept), galantamine (Razadyne), and rivastigmine (Exelon).
There are two diabetes drugs that commonly cause diarrhea as a side effect. The first is metformin (Glucophage). Diarrhea is very common with metformin. More than half of people taking metformin in a clinical study reported having diarrhea. However, scientists do not have a clear understanding of why it causes diarrhea. Diarrhea is also very common with acarbose (Precose). Acarbose slows digestion of starches, which leaves a lot of undigested carbohydrates in the intestines. About 31% of people taking acarbose will experience diarrhea.
7Other drugs that commonly cause diarrhea
Diarrhea is common with a lot of other kinds of medicines, including anti-inflammatory drugs and heart medicines. Colchicine for gout, NSAIDs (nonsteroidal anti-inflammatory drugs), digoxin, antidepressant drugs, and drugs that suppress the immune system also may cause diarrhea. Warnings about a drug causing diarrhea will be in the patient information with your prescription. For over-the-counter drugs, it will be in the labeling. Sometimes, diarrhea can be a sign of a serious reaction or toxicity from a drug. It’s always better to be safe than sorry. If you think your diarrhea is related to one of your drugs, call your doctor.